Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 222, NWS Morristown, TN

July 10, 20124 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 10, 2012, 6:01 PM EDT for 4 counties in Tennessee. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2012, 6:01 PM EDT (22:01 UTC)
Expired
Jul 10, 2012, 7:00 PM EDT
In force
59 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Cocke County, TN, Greene County, TN, Jefferson County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 22 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 6:30 PM EDTTSTM WND DMG2 Sse Sevierville, TNDISPATCH REPORTED A FEW TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 586 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
586 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

490 
WUUS54 KMRX 102201
SVRMRX
TNC029-059-089-155-102300-
/O.NEW.KMRX.SV.W.0222.120710T2201Z-120710T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
601 PM EDT TUE JUL 10 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COCKE COUNTY IN EAST TENNESSEE...
  GREENE COUNTY IN EAST TENNESSEE...
  JEFFERSON COUNTY IN EAST TENNESSEE...
  SEVIER COUNTY IN EAST TENNESSEE...

* UNTIL 700 PM EDT

* AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF KNOXVILLE
  TO 10 MILES NORTHEAST OF GATLINBURG TO HOT SPRINGS...AND MOVING
  NORTH AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  SEVIERVILLE...NEWPORT...DANDRIDGE...GREENEVILLE...JEFFERSON CITY...
  PARROTTSVILLE...NEW MARKET...WHITE PINE...HARRISBURG...MCMAHAN...
  DEL RIO...BIRD CROSSING...KODAK...CHESTNUT HILL...CEDAR CREEK...
  PIEDMONT...STRAWBERRY PLAINS...CANEY BRANCH...CAMP CREEK AND BYBEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3579 8374 3588 8379 3597 8365 3609 8371
      3613 8367 3610 8364 3619 8356 3614 8329
      3608 8323 3612 8325 3613 8318 3617 8318
      3617 8265 3608 8258 3600 8277 3592 8281
      3594 8289 3577 8299 3573 8318 3571 8336
TIME...MOT...LOC 2201Z 180DEG 6KT 3592 8383 3582 8335
          3591 8275

$$

DH
1 follow-up statement
680 
WWUS54 KMRX 102219
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
619 PM EDT TUE JUL 10 2012

TNC029-059-089-155-102300-
/O.CON.KMRX.SV.W.0222.000000T0000Z-120710T2300Z/
JEFFERSON TN-COCKE TN-SEVIER TN-GREENE TN-
619 PM EDT TUE JUL 10 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR GREENE...SEVIER...COCKE AND JEFFERSON COUNTIES...

AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF SEYMOUR
TO BIRD CROSSING TO 10 MILES SOUTH OF CAMP CREEK...OR ALONG A LINE
EXTENDING FROM 7 MILES EAST OF KNOXVILLE TO 12 MILES NORTHEAST OF
GATLINBURG TO 10 MILES NORTH OF MARSHALL...MOVING NORTH AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  NEWPORT...DANDRIDGE...GREENEVILLE...JEFFERSON CITY...
  PARROTTSVILLE...NEW MARKET...WHITE PINE...DEL RIO...BIRD
  CROSSING...KODAK...CHESTNUT HILL...CEDAR CREEK...PIEDMONT...
  STRAWBERRY PLAINS...CANEY BRANCH...CAMP CREEK AND BYBEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

IF ON OR NEAR DOUGLAS LAKE...GET OUT OF THE WATER AND MOVE INDOORS 
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. 
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

&&

LAT...LON 3579 8374 3588 8379 3597 8365 3609 8371
      3613 8367 3610 8364 3619 8356 3614 8329
      3608 8323 3612 8325 3613 8318 3617 8318
      3617 8265 3608 8258 3600 8277 3592 8281
      3594 8289 3577 8299 3573 8318 3571 8336
TIME...MOT...LOC 2219Z 180DEG 6KT 3595 8383 3585 8335
          3594 8275

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:32 PM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 10, 2:32 PM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
232 PM EDT TUE JUL 10 2012

.SHORT TERM (TONIGHT AND WEDNESDAY)...FRONTAL BOUNDARY TO OUR NORTH
WILL BECOME MORE DIFFUSE AS IT SLOWLY SETTLES INTO THE SOUTHERN
APPALACHIAN REGION.  THE BOUNDARY COMBINED WITH ABUNDANT LOW LEVEL
MOISTURE WILL CONTINUE TO GENERATE SCATTERED CONVECTION ON AND OFF
THROUGHOUT THE SHORT TERM.  LOCATIONS THAT HAVE SEVERAL SHOWERS OR
THUNDERSTORMS MOVE THROUGH MAY SEE SIGNIFICANT RAINFALL AMOUNTS AND
COULD EXPERIENCE LOCALIZED MINOR FLOODING OF LOW LYING AREAS AND
NORMAL FLOOD PRONE AREAS.

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...A WEAKNESS IN THE
UPPER RIDGE WILL CONTINUE WEDNESDAY THROUGH FRIDAY...THEN BERMUDA
RIDGE EXPANDS EAST INTO THE FORECAST AREA FOR THIS WEEKEND. END
RESULT WILL BE CONTINUE RELATIVELY HIGH CHANCE/LIKELY POPS THROUGH
FRIDAY...THEN DROPPING OFF TO MORE CLIMO (30 PERCENT) FOR THE
WEEKEND. GREATEST COVERAGE AND INTENSITY WILL REMAIN DURING THE
AFTERNOON AND EVENING. THE MAIN CONCERN WILL BE TORRENTIAL RAINS DUE
TO CONTINUED HIGH PWS (1.75-2.00 INCHES) AND DOWNBURSTS WINDS.

FOR EARLY NEXT WEEK...AN UPPER TROUGH MOVES INTO THE NORTHEAST
UNITED STATES WITH UPPER FLOW BECOMING MORE NORTHWEST. MEDIUM RANGE
MODELS SUGGEST A SERIES OF MCS MAY MOVE INTO THE FORECAST AREA FROM
THE OHIO VALLEY. THESE STORMS COULD BE SEVERE. WILL NEED TO MONITOR
HOW THE SYNOPTIC SETUP COMES TOGETHER.

AGAIN...GENERALLY FOLLOWED GFS MOS THROUGH THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  70  85  70  85  70 /  70  70  70  80  60
KNOXVILLE AIRPORT, TN    69  83  69  85  69 /  60  60  60  80  60
OAK RIDGE, TN            69  83  68  84  69 /  60  60  60  80  60
TRI CITIES AIRPORT, TN   66  81  64  81  65 /  50  50  60  80  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB/DH
Hazardous weather outlook, Jul 10, 3:16 AM EDT, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
316 AM EDT TUE JUL 10 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-110730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
316 AM EDT TUE JUL 10 2012 /216 AM CDT TUE JUL 10 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.
THE MAIN THREAT WITH THESE SLOW-MOVING STORMS WILL BE HEAVY RAINFALL
AND LOCALIZED FLOODING. A FEW OF THESE STORMS MAY BECOME STRONG TO
SEVERE...PRODUCING DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH MUCH OF THE
WEEK. THE MAIN THREAT EACH DAY WILL BE HEAVY RAINFALL...WITH A
POTENTIAL FOR FLOODING. THE GREATEST POTENTIAL FOR FLOODING WILL
LIKELY BE ON THURSDAY. FREQUENT CLOUD TO GROUND LIGHTNING AND
ISOLATED DAMAGING WIND GUSTS ARE ALSO POSSIBLE WITH THE STRONGER
STORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THIS AFTERNOON AND EVENING THROUGH
FRIDAY.

In the hours before

Local storm report, Jul 10, 3:28 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
328 PM EDT TUE JUL 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND DMG     ARCHVILLE               35.13N 84.53W
07/10/2012                   POLK               TN   911 CALL CENTER

            SEVERAL TREES DOWN

&&
Local storm report, Jul 10, 3:32 PM EDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
332 PM EDT TUE JUL 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     ETOWAH                  35.33N 84.53W
07/10/2012                   MCMINN             TN   911 CALL CENTER

            SEVERAL TREES DOWN.

&&
Local storm report, Jul 10, 4:27 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
427 PM EDT TUE JUL 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     MADISONVILLE            35.52N 84.36W
07/10/2012                   MONROE             TN   911 CALL CENTER

            DISPATCH REPORTED SEVERAL TREES DOWN.

&&

KGUILLET
Local storm report, Jul 10, 5:06 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
506 PM EDT TUE JUL 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     FLASH FLOOD      5 S ARCHVILLE           35.06N 84.53W
07/10/2012                   POLK               TN   911 CALL CENTER

            HIGHWAY 64 FLOODED ALONG OCOEE RIVER.

&&

SONEILL
Local storm report, Jul 10, 5:27 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
527 PM EDT TUE JUL 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     WEARS VALLEY            35.71N 83.66W
07/10/2012                   SEVIER             TN   911 CALL CENTER

            DISPATCH REPORTED SEVERAL TREES DOWN.

&&

KGUILLET
Special weather statement, Jul 10, 5:29 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
529 PM EDT TUE JUL 10 2012

TNZ040>043-102230-
COCKE SMOKY MOUNTAINS TN-NORTHWEST COCKE TN-NORTHWEST GREENE
TN-SOUTHEAST GREENE TN-
529 PM EDT TUE JUL 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR GREENE AND COCKE COUNTIES UNTIL
630 PM EDT...

AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF
NEWPORT TO 5 MILES NORTH OF MARSHALL...AND MOVING NORTHEAST AT 10
MPH.

SMALL HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...NEWPORT...
PARROTTSVILLE...DEL RIO...CEDAR CREEK...BYBEE...CANEY BRANCH AND CAMP
CREEK.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:58 PM EDTAreal Flood AdvisoryMRXBledsoe, Meigs, Rhea, Sequatchie3 hr
Jul 9, 9:07 PM EDTAreal Flood AdvisoryMRXMeigs, Rhea, Roane113 min
Jul 9, 10:32 PM EDTFlash Flood WarningMRXBledsoe, Meigs, Rhea3 hr
Jul 9, 10:50 PM EDTAreal Flood AdvisoryMRXMcMinn115 min
Jul 10, 2:54 AM EDTAreal Flood AdvisoryMRXBlount, Knox93 min
Jul 10, 3:39 AM EDTAreal Flood AdvisoryMRXCampbell, Scott111 min
Jul 10, 7:16 AM EDTAreal Flood AdvisoryMRXCarter, Johnson, Sullivan119 min
Jul 10, 8:02 AM EDTFlash Flood WarningMRXSullivan2 hr
Jul 10, 12:59 PM EDTSevere Thunderstorm WarningMRXHamilton, Sequatchie61 min
Jul 10, 1:35 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton55 min
Jul 10, 2:02 PM EDTAreal Flood AdvisoryMRXHamilton3 hr
Jul 10, 2:25 PM EDTSevere Thunderstorm WarningMRXBradley, Polk65 min
Jul 10, 3:03 PM EDTFlash Flood WarningMRXBradley, Polk3 hr
Jul 10, 3:07 PM EDTSevere Thunderstorm WarningMRXBlount, Bradley, Loudon, McMinn, Monroe, Polk53 min
Jul 10, 3:38 PM EDTAreal Flood AdvisoryMRXMcMinn3 hr
Jul 10, 3:59 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Loudon, McMinn, Monroe61 min
Jul 10, 4:30 PM EDTAreal Flood AdvisoryMRXMonroe2 hr
Jul 10, 5:03 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Sevier57 min
Jul 10, 5:20 PM EDTAreal Flood AdvisoryMRXBlount115 min
Jul 10, 6:09 PM EDTAreal Flood AdvisoryMRXSevier111 min
Jul 10, 7:05 PM EDTAreal Flood AdvisoryMRXCocke115 min
Jul 10, 7:11 PM EDTAreal Flood AdvisoryMRXSullivan3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.